People who drink only one cup of coffee or two cans of cola daily can experience caffeine withdrawal symptoms ranging from headaches to moodiness and nausea, researchers say.

Scientists have long recognized that heavy coffee drinkers are subject to withdrawal syptoms. But a new study has found unpleasant side effects when people with low-caffeine habits suddenly are denied the stimulant."Previous studies documented the caffeine withdrawals under substantially higher doses," said Dr. Roland Griffiths, a professor of psychiatry and neuroscience at the Johns Hopkins School of Medicine.

"The general consensus of scientific opinion would have been that withdrawal might not have occurred at these low doses," he said. "We were astonished."

The "lift" many people experience when they have their first cup of coffee for the day may not result completely from caffeine's stiumulant effect, he said. In part, the perceived high may be what he calls "the suppression of low-grade withdrawal symptoms" - or the absence of feeling bad.

Griffiths pointed out that caffeine itself apparently is not harmful for most people, although it may pose risks for pregnant women and people with underlying heartbeat irregularities and anxiety disorders.

But Griffiths said people should be aware that if they are caffeine-dependent, they may be subject to unpleasant side effects when they miss their usual dose.

The symptoms can usually be alleviated by going back on caffeine, he said. People wishing to kick the habit should taper off gradually over several days, he said.

In the new study, seven subjects first were given a 100 milligram capsule of caffeine daily for 100 days. Abruptly, and without their knowledge, they then were given capsules containing an inactive ingredient for 12 days.

Four of seven people suffered withdrawal symptoms that peaked during the first two days of the placebo, then symptoms declined over the next week, the researchers said.